Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 2016, 11:32 PM CDT for Wheeler County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 14, 2016, 11:52 PM CDT
- In force
- 20 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 146 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2288 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.0
The text
As transmitted.
664
WUUS54 KAMA 150432
SVRAMA
TXC483-150530-
/O.NEW.KAMA.SV.W.0232.160715T0432Z-160715T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1132 PM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1230 AM CDT
* AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SWEETWATER...OR 16 MILES WEST OF CHEYENNE...MOVING SOUTHWEST AT 20
MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES
IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
TWITTY.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 165 AND 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3518 10008 3518 10013 3533 10035 3561 10000
3528 10000
TIME...MOT...LOC 0432Z 040DEG 16KT 3553 9994
HAIL...1.25IN
WIND...70MPH
$$
SCHNEIDER2 follow-up statements
554 WWUS54 KAMA 150444 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1144 PM CDT THU JUL 14 2016 TXC483-150530- /O.CON.KAMA.SV.W.0232.000000T0000Z-160715T0530Z/ WHEELER TX- 1144 PM CDT THU JUL 14 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR SOUTHEASTERN WHEELER COUNTY... AT 1144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWEETWATER...OR 16 MILES SOUTHWEST OF CHEYENNE...MOVING SOUTHWEST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN WHEELER COUNTY. THIS INCLUDES INTERSTATE 40 NEAR MILE MARKER 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3522 10005 3525 10015 3552 10000 3528 10000 TIME...MOT...LOC 0444Z 023DEG 14KT 3548 9992 HAIL...1.00IN WIND...<50MPH $$ SCHNEIDER
939
WWUS54 KAMA 150452
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 PM CDT THU JUL 14 2016
TXC483-150501-
/O.CAN.KAMA.SV.W.0232.000000T0000Z-160715T0530Z/
WHEELER TX-
1152 PM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3522 10005 3525 10015 3552 10000 3528 10000
TIME...MOT...LOC 0451Z 040DEG 16KT 3545 9995
$$
SCHNEIDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:46 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 14, 10:46 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1046 PM CDT THU JUL 14 2016 .AVIATION... 06Z TAF Cycle Upslope surface flow behind a frontal boundary will allow for abundant low level moisture and increasing low clouds tonight resulting in IFR to MVFR ceilings between 07Z and 14Z Friday and again Friday evening after 00Z Saturday. Otherwise...VFR conditions expected with east to southeast winds 5 to 15 knots increasing to 15 to 25 knots or 20 to 30 knots with higher gusts after 18Z to 20Z Friday at both the Amarillo and Dalhart TAF sites. The Guymon TAF site should be east and southeast 10 to 20 knots after 18Z to 20Z Friday. Schneider && .PREV DISCUSSION... /Issued 647 PM CDT THU JUL 14 2016/ AVIATION... 00Z TAF Cycle A stationary front from the eastern to south central Texas Panhandle will be a focus for isolated to scattered convection this evening. The Amarillo TAF site has the best chance for any convection and included a TEMPO group from 02Z to 06Z Friday. The Dalhart and Guymon TAF sites could possibly see some convection move southeast out of northeast New Mexico and southeast Colorado later this evening...and did include a TEMPO group between 01Z and 06Z Friday just in case. VFR conditions will prevail through 00Z Saturday at all three TAF sites. Northeast to east winds 10 to 20 knots with some higher gusts will veer around to the southeast and south after 16Z to 19Z Friday. Schneider PREV DISCUSSION... /Issued 347 PM CDT THU JUL 14 2016/ SHORT TERM... A multitude of wind directions across the Panhandle have led to a series of meso-boundaries draped across the region. Current observations show a range of temperatures from the mid to upper 80s across the NW TX panhandle and OK panhandle to lower and mid 90s across the rest of the region. Dewpoint temperatures are approaching 70 across the eastern TX panhandle. Areas across the southeastern TX panhandle is the current area of interest for convection as we get further into the afternoon and evening hours. Southeasterly flow across the SE TX panhandle is advecting moisture along a westward progressing boundary into the central panhandle. In-conjunction with the meso-boundary across the eastern and central TX panhandle, cumulus clouds are developing across the front range of CO and NM with some convection expected to develop which may move into the western OK and perhaps far northwestern TX panhandle as we go into the evening hours. Some showers and thunderstorms may linger into the overnight across far eastern areas along the meso-boundaries later tonight. Low temps for tonight will range from the upper 60s to lower 70s. LONG TERM... Upper level analysis across CONUS reveals a closed low moving into the Pac NW while mostly zonal flow continues across the Plains. Models are in fairly good agreement on a 500mb shortwave moving through the flow Friday afternoon. A vort max will develop in response to some modest upper level divergence as the wave moves through. At the surface... lingering low clouds and perhaps a few showers may exist over portions of the OK/TX Panhandles Friday morning. These clouds should burn off through late morning allowing for some mixing and temperatures should rise fairly quickly into the 90s. Model sfc dew points will be in the low to mid 60s across most of the area. Depending on where any residual outflow boundaries are located from Thursday evening convection will be a focus for initiation. High res models show cap eroding by mid afternoon with at least a few storms popping up around 21z in our western zones, then pushing east across the area. MLCAPE values should be reasonable...with values up to 2000 j/kg. The best shear will be along the edge of the zonal jet along the OK panhandle with values near 40kts. Moreover...strong to severe storms will be possible with anything that does develop with large hail and wind being the main threat. Later Friday evening...models show a possible MCS moving in from western KS as aforementioned upper level support moves in. At this time is looks like this feature may clip our northeastern zones. Storm chances will then decrease through Saturday morning. The period from Sunday and beyond looks mostly dry and hot as ridge of high pressure pushes further east and north. At this time models center the high over KS/OK by early next week. This should help maintain some easterly component to the surface winds during the afternoons which may help mitigate extremely anomalous high temperatures. However...it will be very hot regardless with highs in upper 90s to low 100s. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/10
Hazardous weather outlook, Jul 14, 10:01 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1001 PM CDT THU JUL 14 2016 OKZ001>003-TXZ001>020-151100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1001 PM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS AND HAIL NEAR QUARTER SIZE AS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
In the hours before
Special weather statement, Jul 14, 8:30 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 830 PM CDT THU JUL 14 2016 TXZ018-019-150200- ARMSTRONG TX-DONLEY TX- 830 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND SOUTHWESTERN DONLEY COUNTIES UNTIL 900 PM CDT... AT 830 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOODNIGHT TO BRICE. MOVEMENT WAS SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GOODNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR THE PANHANDLE OF TEXAS. LAT...LON 3494 10136 3517 10121 3475 10071 3475 10117 TIME...MOT...LOC 0130Z 333DEG 5KT 3502 10117 3473 10088 BRB/LFM
Local storm report, Jul 14, 8:36 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 1 NNW LAKE TANGLEWOOD 35.07N 101.79W
07/14/2016 M1.25 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1600623
LORENZENSpecial weather statement, Jul 14, 8:47 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 847 PM CDT THU JUL 14 2016 TXZ018-150230- ARMSTRONG TX- 847 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG COUNTY UNTIL 930 PM CDT... AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WAYSIDE...OR 14 MILES SOUTHWEST OF CLAUDE...MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAYSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR THE PANHANDLE OF TEXAS. LAT...LON 3506 10162 3507 10137 3475 10127 3475 10163 TIME...MOT...LOC 0147Z 349DEG 17KT 3492 10147 LFM
Special weather statement, Jul 14, 8:59 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 859 PM CDT THU JUL 14 2016 TXZ019-020-150230- DONLEY TX-COLLINGSWORTH TX- 859 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLLINGSWORTH AND SOUTHERN DONLEY COUNTIES UNTIL 930 PM CDT... AT 859 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF CLARENDON TO 4 MILES NORTH OF DODSON. MOVEMENT WAS SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WELLINGTON...CLARENDON...HEDLEY...DODSON...LELIA LAKE AND QUAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR THE PANHANDLE OF TEXAS. LAT...LON 3475 10109 3496 10109 3494 10000 3475 10000 TIME...MOT...LOC 0159Z 354DEG 12KT 3482 10107 3482 10002 BRB/LFM
Local storm report, Jul 14, 10:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1047 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SKELLYTOWN 35.57N 101.18W
07/14/2016 E1.75 INCH CARSON TX FIRE DEPT/RESCUE
0724 PM HAIL 3 NNE WAYSIDE 34.83N 101.52W
07/14/2016 E1.75 INCH ARMSTRONG TX BROADCAST MEDIA
0725 PM HAIL 1 W GROOM 35.20N 101.12W
07/14/2016 E1.75 INCH CARSON TX PUBLIC
0729 PM TSTM WND GST 4 W GROOM 35.20N 101.18W
07/14/2016 E60 MPH CARSON TX BROADCAST MEDIA
0731 PM HAIL 1 W GROOM 35.20N 101.12W
07/14/2016 M1.00 INCH CARSON TX STORM CHASER
0735 PM TSTM WND GST 8 W GROOM 35.21N 101.25W
07/14/2016 M60 MPH CARSON TX TRAINED SPOTTER
0735 PM HAIL 8 W GROOM 35.21N 101.25W
07/14/2016 M1.00 INCH CARSON TX TRAINED SPOTTER
0800 PM HAIL GOODNIGHT 35.03N 101.19W
07/14/2016 M1.00 INCH ARMSTRONG TX BROADCAST MEDIA
0836 PM HAIL 1 NNW LAKE TANGLEWOOD 35.07N 101.79W
07/14/2016 M1.25 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1600615 AMA1600620 AMA1600617 AMA1600621 AMA1600616
AMA1600618 AMA1600619 AMA1600622 AMA1600623
LORENZENSpecial weather statement, Jul 14, 11:10 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1110 PM CDT THU JUL 14 2016
TXZ015-020-150515-
WHEELER TX-COLLINGSWORTH TX-
1110 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLINGSWORTH AND
EASTERN WHEELER COUNTIES UNTIL 1215 AM CDT...
AT 1110 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF WHEELER...OR 19 MILES NORTH OF SHAMROCK...MOVING
SOUTH AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LUTIE AND TWITTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3498 10028 3553 10025 3553 10003 3532 10000
3499 10000
TIME...MOT...LOC 0410Z 359DEG 27KT 3548 10015
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 28 min |
| Jul 14, 7:05 PM CDT | Special Weather Statement | AMA | Armstrong | 25 min |
| Jul 14, 7:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 45 min |
| Jul 14, 7:22 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| Jul 14, 7:37 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 26 min |
| Jul 14, 7:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 31 min |
| Jul 14, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 31 min |
| Jul 14, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 36 min |
| Jul 14, 8:14 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| Jul 14, 8:20 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 41 min |
| Jul 14, 8:29 PM CDT | Special Weather Statement | AMA | Carson | 31 min |
| Jul 14, 8:30 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| Jul 14, 8:47 PM CDT | Special Weather Statement | AMA | Armstrong | 43 min |
| Jul 14, 8:59 PM CDT | Special Weather Statement | AMA | Donley | 31 min |
| Jul 14, 11:10 PM CDT | Special Weather Statement | AMA | Wheeler | 65 min |
| Jul 15, 5:30 PM CDT | Special Weather Statement | AMA | Hartley | 45 min |
| Jul 15, 5:52 PM CDT | Special Weather Statement | AMA | Deaf Smith | 38 min |
| Jul 15, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 63 min |
| Jul 15, 6:30 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Jul 15, 6:54 PM CDT | Special Weather Statement | AMA | Deaf Smith | 51 min |
| Jul 15, 6:56 PM CDT | Special Weather Statement | AMA | Oldham | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.